Format

Send to

Choose Destination
See comment in PubMed Commons below
Aust Fam Physician. 1985 Aug;14(8):744-5.

Drugs affecting the eye.

Abstract

PIP:

This discussion reviews drugs that affect the eye, including antihyperglycemic agents; corticosteroids; antirheumatic drugs (quinolines, indomethacin, and allopurinol); psychiatric drugs (phenothiazine, thioridazine, and chlorpromazine); drugs used in cardiology (practolol, amiodarone, and digitalis gylcosides); drugs implicated in optic neuritis and atrophy, drugs with an anticholinergic action; oral contraceptives (OCs); and topical drugs and systemic effects. Refractive changes, either myopic or hypermetropic, can occur as a result of hyperglycemia, and variation in vision is sometimes a presenting symptom in diabetes mellitus. If it causes a change in the refraction, treatment of hyperglycemia almost always produces a temporary hypermetropia. A return to the original refractive state often takes weeks, sometimes months. There is some evidence that patients adequately treated with insulin improve more rapidly than those taking oral medication. Such patients always should be referred for opthalmological evaluation as other factors might be responsible, but it might not be possible to order the appropriate spectacle correction for some time. The most important ocular side effect of the systemic adiministration of corticosteroids is the formation of a posterior subcapsular cataract. Glaucoma also can result from corticosteroids, most often when they are applied topically. Corticosteroids have been implicated in the production of benign intracranial hypertension, which is paradoxical because they also are used in its treatment. The most important side effect of drugs such as chloroquine and hydroxychloroquine is an almost always irreversible maculopathy with resultant loss of central vision. Corneal and retinal changes similar to those caused by the quinolines have been reported with indomethacin, but there is some question about a cause and effect relationship. The National Registry of Drug Induced Ocular Side Effects in the US published 30 case histories of cataract suspected to be induced by allopurinol; numerous additional cases have been reported to the registry since. Phenothiazine, with an estimated 3% incidence of side effects, appears to be safer than other antipsychotic drugs, but the rate of ocular effects increases with the duration of therapy. Thioridazine and chlorpromazine are known to cause lens deposits and pigmentary retinopathy. There is a significantly high prevalence of thrombophlebitis and pseudotumor cerebri among women who use OCs and thrombotic retinal vascular disease, such as retinal vein occulsion, might be linked with them. It also is probable that, because of altered hydration of the cornea, there is a decreased tolerance to contact lenses.

PMID:
2864912
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center